New York, 2003

High Wind in New York, November 13 to 14, 2003

November 13 to 14, 2003 · NWS ALY · 14 events in 11 counties and zones

A low pressure area deepened as it tracked east across the Great Lakes region into the the Saint Lawrence Valley on November 13. The storm continued to strengthen as it moved into the Canadian Maritimes by November 14.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$275,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure area deepened as it tracked east across the Great Lakes region into the the Saint Lawrence Valley on November 13. The storm continued to strengthen as it moved into the Canadian Maritimes by November 14. A steep pressure gradient between this storm and high pressure building across the Ohio Valley, brought the second major wind event of the fall season to eastern New York. Since the storm was slow moving, this turned out to be a two day high wind event. On the 13th, trees were reported down in the city of Albany, Albany County. Also, in Albany County, trees knocked down wires in Loudonville and a roof was damaged in the city of Cohoes. Wires were downed in Conesville, Schoharie County. In the same county, a roof was blown off a barn in the town of Seward. The wind blew trees and power lines down in Amsterdam, Montgomery County as well as Bolton Landing in Warren County. Also in Warren County, a 50 foot pine tree with a trunk 2.5 feet in diameter, fell onto a road in the town of Luzerne. Another fallen tree blocked Highway Route 9N. A roof over gas pumps at a Stewarts in Rosendale, Ulster County, was badly damaged. In the same county, a large tree fell onto a house near Kingston, damaging the roof. Also in Ulster County, downed live power lines caused a brush fire outside of New Paltz. Strong winds destroyed a porch roof in Fort Plain, Montgomery County. A weather spotter in the town of Glen, Montgomery County clocked a wind gust to 58 mph and then later during the afternoon of the 13th, measured a gust to 64 mph. On the night of the 13th, A portion of the roof of a convenience store was blown off in the town of Melrose, Rennselaer County. Another roof was peeled from a Pizzeria in Fort Plain. Winds sheared off a section of a roof in Johnstown, Fulton County. On the morning of the 14th, siding was torn off a house in Greenport, Columbia County. In Cohoes, a second day of fierce winds pulled down power lines at two schools Friday, forcing the closure of both schools. In Loudonville, also in Albany County, a tree fell onto a truck, injuring the driver. The two day windstorm disrupted power to as many as 10,000 customers in the Mid Hudson Valley and another 15,000 in the Capital District, with up to 4,300 in Warren County alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 13, 9:15 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 13, 9:15 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
915 AM EST THU NOV 13 2003

.DISC...UPDATE ZONES (FIRST PERIOD ONLY) TO REFLECT ONGOING
WEATHER.  RAIN CHANGING TO SNOW FASTER THAN SUGGESTED BY 1000-850 MB
THICKNESS AS VERY COLD AIR ALOFT MOVING IN.  WIND GUSTS NOW 40 TO 50
MPH IN PARTS OF CWA.  STRONGEST WIND POTENTIAL WILL COME LATE THIS
AFTERNOON AND EVENING AS GRADIENT INCREASES AND PERIOD OF MAX
PRESSURE RISES APPROACHES.  NO CHANGE TO WARNINGS.  AS FLOW GOES
FROM WSW TO W AND THEN NW THERE COULD BE A A QUICK BURST OF SNOW IN
EASTERN PORTION OF CWA.  BEST TIMING FOR A SQUALL IN CAPITAL AREA
WOULD BE 5 PM TO 7 PM.   NPW WILL BE UPDATED BY 11 AM.

PREV DISC...

WILL DO A QUICK UPDATE...MAINLY TO REMOVE ANY MENTION OF
HIGH TEMPERATURES TODAY...SINCE IN MOST CASES THEY HAVE ALREADY
TAKEN PLACE. TOUCHED UP POPS BASED ON RADAR COVERAGE...LOWERING THEM
TO HIGH CHANCE IN THE CAPITAL DISTRICT. TOUCHED UP WINDS. NO CHANGES
TO LATER PERIODS.

.AVIATION DISCUSSION...A HIGH WIND WARNING CONTINUES FOR THE ENTIRE
AREA. MUCH OF THE TIME...THE WINDS WILL NOT REACH HIGH WIND CRITERIA
KGFL/KALB/KPOU. HOWEVER...BY THE AFTERNOON...WIND GUSTS COULD REACH
50 KTS OR HIGHER. AN AWW WILL ISSUED WHEN THE THREAT OF GUSTS HIGH
THAN 35 KTS WILL TAKE PLACE AT ALBANY INTERNATIONAL AIRPORT. THE
HEAVIER SHOWERS HAVE MOVED OUT OF THE AREA. IN THEIR
WAKE...SUBSIDENCE HAS ALLOWED FOR PARTIAL CLEARING. HOWEVER...WE
STILL EXPECT CEILINGS TO REFORM AS THE DAY WEARS DUE TO VERY RAPID
COLD AIR ADVECTION. STILL THINK SNOW SQUALLS ARE POSSIBLE THIS
AFTERNOON...THAT COULD REDUCE BRIEF DRAMATIC REDUCTIONS IN
VISIBILITIES.

.ALY...HIGH WARNING TODAY AND TONIGHT FOR THE ENTIRE COUNTRY WARNING
AREA.

************PREVIOUS AREA FORECAST DISCUSSION**********

WORKZONES AND ISC GRIDS OUT.

.DISC...PER 12 PLANET COORDINATION WILL GO WITH A GENERIC HIGH WIND
WARNING WITH THIS PACKAGE. IN REALITY...THE HUDSON VALLEY MIGHT HAVE
TO WAIT UNTIL THIS AFTERNOON FOR THE REAL NASTY WINDS.
HOWEVER...THERE ARE ALREADY INDICATIONS OF STRONG GUSTY WINDS OVER
BOX AND NOW EVEN BGM. WILL TRY TO BE MORE TIME SPECIFIC IN THE NPW.

THE STORM...CENTERED NEAR MONTREAL...IS IN THE PROCESS OF BOMBING
OUT DEEPENING ABOUT A MILLIBAR/HOUR FOR THE PAST SEVERAL HOURS. AN
EXCELLENT INDICATION OF CYCLOGENESIS IS EVIDENT ON THE IFR SAT PIX
THAT SHOWS INCREDIBLE COOLING OF CLOUD SHIELD NORTH OF US. THE MAIN
SQUALL OF SHOWERS AND STORMS HAS WEAKENED AS EXPECTED...BUT LOTS
MORE SHOWERS ARE DEVELOPING IN THE UPWARD MOTION SECTOR OF THE
STORM...ACROSS WESTERN NEW YORK AND WILL RACE EAST.

AFTER A BIT OF A BREAK IN THE ACTION...THE MODELS STILL HOME IN ON
AN IMPRESSIVE SHORTWAVE MOVING ACROSS THE REGION THIS AFTERNOON.
EVEN WITH DOWNWARD MOTION AT THE H7 LEVEL...THE ETA CROSS SECTIONS
SHOW PRETTY GOOD LOW LEVEL ASCENT...AND COULD BE PICKING UP ON LOW
LEVEL CONVERGENCE ASSOCIATE WITH THE VORTICITY TALE. AT THIS
POINT...WE WILL HAVE LAKE ENHANCED MOISTURE TO WORK WITH...LINING UP
NICELY OFF LAKE ONTARIO...A WINDEX SITUATION (VERY STEEP LOW LEVEL
LAPSE RATES) AND THE AIR SHOULD BE COLD ENOUGH FOR ALL SNOW
EVERYWHERE...EXCEPT POSSIBLY THE MID HUDSON VALLEY. HAVE INCLUDED
THE POSSIBILITY OF A HEAVIER SNOW SQUALL DURING THIS TIME FRAME.
MENTIONED SOME ACCUMULATIONS OVER THE HIGHER TERRAIN.

BY TONIGHT...THE GRADIENT IS AS STEEP AS IT GETS...AND ITS QUITE
IMPRESSIVE WITH A 10MB LAPSE RATE IN ABOUT A 150 MILE LENGTH WINDS
SHOULD HOWL ALL NIGHT AND PRODUCE MORE PROBLEMS. AS FAR AS THE LAKE
EFFECT GOES...LOOKS LIKE A MULTI-BAND SITUATION SETTING UP...AND AT
THIS TIME...SHOULD NOT MEET LAKE SNOW ADVISORY CRITERIA. GOOD
UPSLOPE SHOULD GIVE SOME MORE SERIOUS SNOW SHOWER ACTIVITY OVER THE
ADIRONDACKS.

THE GRADIENT ONLY SLOWLY RELAXES FRIDAY INTO SATURDAY. STILL WINDY
FRIDAY...BUT FOR NOW...EXPECT IT TO BE SLIGHTLY BELOW WIND ADVISORY
CRITERIA.

BY THE WEEKEND...MODELS ARE INDICATING SOME SORT OF BOUNDARY
POSSIBLY SETTING UP ACROSS THE REGION WHICH COULD KEEP IT BIT MORE
CLOUDY...AT LEAST ON SATURDAY. HOWEVER...MOS GUIDANCE STILL GOING
MOSTLY CLEAR WITH NO POPS. FOR NOW GO WITH A GENERIC PARTLY CLOUDY.

EXTENDED...A BRIEF LOOK AT THE 00Z GFS SHOWS LITTLE DIFFERENCE IN
THE FIELDS FOR THE EXTENDED. LEFT IT ALONE FOR NOW.

.AVIATION DISCUSSION...A HIGH WIND WARNING WILL BE ISSUED FOR THE
ENTIRE AREA. MOST OF THE TERMINALS WILL GENERALLY REMAIN BELOW HIGH
WIND CRITERIA MOST OF THE DAY. HOWEVER...THIS AFTERNOON...WIND GUSTS
COULD EASILY REACH OVER 50 MPH AT KGFL/KPOU AND KALB. EVEN WITHOUT
THE HIGHER GUSTS...OPERATIONS WILL LIKELY BE IMPACTED...ESPECIALLY
SMALL PLANES.  SHOWERS AND ISOLATED STORMS WILL AFFECT THE REGION
UNTIL AROUND DAYBREAK. THE SHOWERS WILL EXIT...BUT THE THREAT OF
ADDITIONAL LIGHTER SHOWERS WILL REMAIN. AS IT TURNS COLDER...SNOW
SHOWERS WILL BECOME AN INCREASING THREAT. A SNOW BURST IS POSSIBLE
DURING THE AFTERNOON WHICH COULD REDUCE VISIBILITIES BRIEFLY TO
LIFR. LOOK FOR MVFR/IFR CEILINGS THROUGHOUT MUCH OF THE DAY.

.HYDROLOGICAL DISCUSSION...RAINFALL WILL REMAIN WELL BELOW FFG
VALUES TODAY. NO PROBLEMS ANTICIPATED FOR THE NEXT SEVERAL
DAYS.

.ALY...HIGH WIND WIND WARNING TODAY AND TONIGHT FOR THE ENTIRE AREA.

HWJIV
Hazardous weather outlook, Nov 13, 4:10 AM EST, 6 hours 20 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
410 AM EST THU NOV 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A WIND WARNING HAS BEEN ISSUED FOR THE ENTIRE COUNTY
WARNING AREA TODAY AND TONIGHT. WEST WINDS ARE EXPECTED TO REACH
OVER 40 MPH ACROSS THE AREA AS THE DAY WEARS ON...WITH GUSTS OVER 60
MPH POSSIBLE JUST ABOUT ANYTIME TODAY AND TONIGHT. IN
ADDITION...LOCALIZED SNOW SQUALLS THIS AFTERNOON....COMBINED WITH
THE HIGH WIND...COULD PRODUCE BRIEF WHITEOUT CONDITIONS AND SLIPPERY
ROADS.

.DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED TODAY AND TONIGHT FOR THE ENTIRE COUNTY WARNING AREA.
PLEASE REPORT THE FOLLOWING TO THE NATIONAL WEATHER SERVICE AT
ALBANY...ANY DAMAGING WIND GUSTS...MEASURED WIND MEETING HIGH WIND
CRITERIA (SUSTAINED 41 MPH OR HIGHER...OR GUSTS HIGHER THAN 58
MPH)...OR ANY SNOWFALL ACCUMULATIONS OF 4 INCHES OR GREATER.

In the hours before

Local storm report, Nov 13, 5:56 AM EST, 4 hours 34 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0557AM     THU NOV 13 2003
#2 0000002 000
CCSO WLSR
03491    FILE 28   CHENANGO CO SO NORWICH NY0080000          NOV 13-03
TO       APB
         ROAD CLOSED ********  ROAD CLOSED ******** ROAD CLOSED******

COUNTY ROAD 36 FROM WHITES HILL ROAD TO COUNTY ROAD 37 T/GUILFORD IS CLOSED DUE
TO A MVA.  NYSEG IS REQUESTING ROAD TO BE CLOSED TFN DUE TO REPAIRS.  WATCH FOR
MESSAGE SHOWING

AUTH DEP TED BOICE          WACKFORD   0556
OPER - WACKFORD,KEVIN D               0556
Local storm report, Nov 13, 6:41 AM EST, 3 hours 49 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0642AM     THU NOV 13 2003
#1 0000001 000
FSTP WLSR APTS
02194    FILE 28   SP HAVERSTRAW  NY1430100                  NOV 13-03
TO       APB

PALISADES PARKWAY CLOSED SOUTH BOUND AT MPM23.5 NORTH OF EXIT 11 TOWN OF
CLARKSTOWN

LARGE TREE DOWN ACROSS ROADWAY STATE DOT ADVISED

DURATION CLOSED UNKNOWN

EXIT PRIOR TO EXIT 11

ALT ROUTE INTERSTATE - 87 SOUTH

AUTH  SGT FLYNN     SENT TPR WILLIAM PEARSALL 6- 40AM
OPER - FLYNN,KEVIN                    0642

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Eastern Albany

When
November 13, 10:30 AM EST to 8:00 PM EST
Where
Eastern Albany forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

High Wind, Southern Fulton

When
November 13, 11:00 AM EST to 8:00 PM EST
Where
Southern Fulton forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

High Wind, Eastern Ulster

When
November 13, 12:00 PM EST to 8:00 PM EST
Where
Eastern Ulster forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

High Wind, Southern Saratoga

When
November 13, 12:00 PM EST to 8:00 PM EST
Where
Southern Saratoga forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

High Wind, Western Ulster

When
November 13, 12:00 PM EST to 8:00 PM EST
Where
Western Ulster forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

High Wind, Northern Saratoga

When
November 13, 12:00 PM EST to 8:00 PM EST
Where
Northern Saratoga forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
NEWSPAPER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
November 13, 1:00 PM EST to 8:00 PM EST
Where
Montgomery forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
November 13, 1:13 PM EST
Where
Montgomery forecast zone
Measured
58 kt (67 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

High Wind, Schoharie

When
November 13, 1:30 PM EST to 8:00 PM EST
Where
Schoharie forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

High Wind, Montgomery

When
November 13, 3:30 PM EST
Where
Montgomery forecast zone
Measured
64 kt (74 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

High Wind, Western Rensselaer

When
November 13, 5:30 PM EST to 8:00 PM EST
Where
Western Rensselaer forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

High Wind, Northern Warren

When
November 13, 5:30 PM EST to 8:00 PM EST
Where
Northern Warren forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

High Wind, Eastern Albany

When
November 14, 8:00 AM EST to 12:00 PM EST
Where
Eastern Albany forecast zone
Measured
60 kt (69 mph) estimated sustained
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

High Wind, Western Columbia

When
November 14, 9:30 AM EST to 12:00 PM EST
Where
Western Columbia forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336294, 5336561, 5336562, 5336646, 5336647, 5336648, 5336554, 5336555, 5336556, 5336557, 5336558, 5336559, 5336563, 5336560.